Jump to content
helplinedonate
Superdecooper

Transition to higher dose of CL

Recommended Posts

Hi Dr. C,

At my last MDS visit, my Rx was changed in hopes of lengthening the time between doses and addressing some new symptoms: 

Rx -  Carbidopa-levodopa 48.75-195 mg per ER capsule (RYTARY) Replaces carbidopa-levodopa 36.25-145 mg per ER capsule (RYTARY).

The doc said to finish out my current meds - i have about 4 weeks left - and then start the higher dosage. He didn't want me to waste the lower strength Rytary.

My question is -  I don't want to just jump from one to the other. I'm looking to make a smoother transition if possible. Go slowly if possible.

I'd like to take the 36/145 for three times a day and then take the 48/195 one time a day for about a week. Then gradually substitute the higher dosage for pills 3 and 4 for about a week, then switch over totally to the higher dose for all four pills in about 2 weeks.

Is that okay, or would you recommend something else? Maybe doubling up on the 36/145 for the 4th dose?

Thanks for all your help and for all you do for this forum,

Superdecooper

 
 

Share this post


Link to post
Share on other sites

Super,

I don't blame you for being cautious about going directly in the higher dosage. 

I would go with your first suggestion of replacing one dose per week with the higher dose. For example:

Week 1 (if you are taking it 4 times a day)

48.75 am

36.25 noon

36.25 afternoon

36.25 evening

Week 2

48.75 am

36.25 noon

48.75 afternoon

36.25 evening

Week 3

48.75 am

48.75 noon

36.25 afternoon

48.75 evening

Week 4

48.75 am

48.75 noon

48.75 afternoon

48.75 evening

This staggered dosing will better distribute the medication when you start with the higher dose so you don't have too much medication at any certain time of the day.T

This way you are insured that you will not have any side effects from taking too high of dose too quickly. Also, you may not need a higher dose throughout the day. So this might help you see if you only need higher doses at certain times of the day.

I hope this helps and please keep me posted.

 

 

Share this post


Link to post
Share on other sites

Hey mark,

this is going very well.

im finding the higher dose is lasting just over 5 hours and that some of the lower doses can be stretched a little more, sometimes. Plus I feel even better with the higher dosage.

do I have to use the schedule you gave me as a 7 day week. Or can I make the changes after 5 days? 

Also, I’m finding that my nightly swimming is easier when I take meds before I go to the pool, rather than after? Am I endanger of burning through the CL faster by taking it before exercise?

Edited by Superdecooper

Share this post


Link to post
Share on other sites

Super,

I'm glad it's going great. Since all is going well, you can make the changes after 5 days if you like. That should not be a problem.

I hope this helps and please keep me posted.

Share this post


Link to post
Share on other sites

hey Mark,

Uggh... life with Parkinsons.. another rough morning for me today.

Here's what I'm doing on most mornings. I take Azilect, baclofen and blood pressure meds when I first wake up around 6/6:15 am. I wash up and then stumble down stairs, holding on to the walls because my foot is cramped and my hand is painful and I'm have a problem judging distances on the stairs and the ceiling height. I generally feel like I'm made out of concrete and rusty woodchips.

i eat breakfast, usually a bowl of cereal, banana and coffee - which is complicated by me dropping stuff and my hand shaking when I'm trying to put coffee in the stupid machine. And then I go back up stairs around 6:40 and take Rytary and my regular vitamins. I try to do some stretching and exercises while waiting for things to settle down.

Those symptoms start to diminish around 7:30 and I feel pretty much good to go by about 8:15. Next dose of Rytary is about 11 am, then 4 pm then 8 pm just before I go swimming. The days are mostly unremarkable and the mild symptoms I have are well controlled with no wearing off.

Question:

When I started my day by taking Rytary when I first woke up and then taking Azilect after breakfast, it just never seemed to catch up during the day.  i tried that back in the summer when I was taking 36/145.. Should I try again to take Rytary, now at 48/195, first and then wait a bit and take Azilect, would that speed up symptom relief? I'm only talking about maybe a 30 minute space between the two meds...

Do you think i should ask the doc to get some immediate release CR? Maybe it's not worth it just yet?

Also it seems pretty obvious to me that my dopamine levels are not being replenished as I sleep. Is that a valid conclusion?

As always, thanks for all your help. I donate to the Parkinson's Foundation because you and Dr. Okun are great resources, and the forum is helpful to me.

-S

 

Share this post


Link to post
Share on other sites

Super,

I really appreciate the donation, it helps so many people. I would first try to have you take the Rytary first thing in the morning followed by the Azilect an hour or so later. Since the Rytary has worked well for you in the past and present, I would rather have you try this than to change to an immediate release C/L. 

The Rytary does have a faster onset for symptom relief than does the Azilect, this is why you should try to take it first thing in the morning. Make sure you take 30-45 minutes prior to a meal or about 60-90 minutes after  meal. As you already know, this will help give you the best absorption. 

As far as depleting your Dopamine stores at night, this could be adding to your daily off issues. The way your body can store up Dopamine is at rest, but more importantly a a calm rest. A person can use up Dopamine when they sleep if they move around in their sleep, are constantly getting up, or have active sleep where they react to dreams/nightmares. Dopamine is used to control muscle movement and in most people they do not move much during sleep. Other people who have active "rest" may not be able to store up as much Dopamine as others. Restful sleep is important to all people but more importantly for people with PD. Many PD patients can greatly reduce their daytime off periods by being able to get a peaceful sleep.

I hope this helps and please keep me posted.

Share this post


Link to post
Share on other sites

Thanks Mark,

i will get back to you after I try the switch. I’m also trying to work in some morning swimming, but the PD symptoms were worse after I got out of the pool in the morning. 

But if I understand what you posted, my lack of a calm sleep might cause my dopamine levels to drop overnight leading to more off periods. 

Interesting, my MDS suspects I also have Rem Sleep Behavior Disorder. I haven’t been tested beyond just sleep apnea and starting to use a cpap machine,  but I might get the test taken now. I still have active vivid dreams at least 3 times a week, but since I’ve been on Rytary they are no longer violent and terrifying, like a 3D horror flick. And I no longer feel the need to use my karate skills while I sleep to battle my attackers. But my dreams are vivid and I do remember them  well into the morning and can recall some aspects day later. 

In the past I’ve had that terrible problem of just starting to wake up and being unable to move my body, but the last time that happened was July of 2017. 

 

Edited by Superdecooper

Share this post


Link to post
Share on other sites

Super,

It does sound like your body may not be able to store up much Dopamine due to the less than restful sleep. I would absolutely advise you have the sleep test done because it could have a large impact on your quality of life.

Please update me after the switch, I would appreciate it greatly.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

×